So, I just pulled an insertion site in my hip, that had been in almost 4 days, and I am VERY disturbed at what I found. I have a HUGE crater where the site was. I mean a disfiguring, no muscle, no fat indentation where I can actually feel my hip bone. It’s like part of me melted away, and I am totally freaked. It’s about the size of a half dollar. I’m really afraid to put another site in, so I haven’t. I thought my biggest hurdle with the sets was my reaction to the adhesive, but this…
I’ve read forum posts about people getting lumps from under rotation or leaving sites in too long, but dents? Has anyone heard anything about this, or have had this happen? Any suggestions on what to do??? I’m seriously scared to put another site in, and since I have no long acting insulin, I might be spending my evening giving shots every couple of hours.
Is it red and inflammed??? Any discharge???
I would change insulin bottles and put a new infusion set in on the other side of my body. Then I would call my doctor and make an appointment for tomorrow.
F-ng diabetes. Don’t you just love it sometimes?
No. It’s not red or itchy or anything. It’s literally just like a huge indentation in my upper hip area. I’m a little underweight, and it’s still pretty obvious. When I feel it, it feels like skin over bone.
Ya I would get into a doctor as soon as i could it could still be an infection.
I’m seriously to afraid to potentially have a matching dent in my other hip, but I will definitely use a fresh bottle. Thanks for that suggestion. I’ve had bad insulin before, but the worst that’s happened was some out of the blue highs. I’ll call the dr. tomorrow too, although I’m scheduled to see him in 2 weeks anyway.
I started pumping in November. Never seen this before.
Lipoatrophy? Is that what this is called? Do you know what causes this, and is it common?
Is this the end of my pumping? I do love my pump.
Never thought I would be this upset over losing a little fat.
some infections eat away tissue causing atrophy … it is rare. I haven’t heard of lipoatrophy specifically? from the name I’m getting atrophy of fat tissue … is it a complication of diabetes?
I think it depends on your body composition. You may be more muscle there than say, me, and that reacted with your movements. Also, do not ever leave them in four days. You risk serious infection. Believe me, I left one in four days and it got full of pus.
If it would make you feel better, I recommend asking your doctor. Show him/her the site and ask for his input. If not, maybe call the pump company.
Whatever it is, don’t do it in the same spot again. You may need more “meat” on your infusion site. I don’t have that problem. I have too much meat!! lol
Lois La Rose
Sorry to hear it but I actually agree with Dave. I had/have the same thing after about 40 years of Diabetes. I wrote this in the Complications Group.
In 2002, I woke up with Lipoatrophy. Some fatty and fleshy
tissue missing. I had dents in both my arms and both sides of
my lower tummy due to not rotating(those were my favourite
injection sites). I stopped injecting in those spots for 6 mths.
to 1 yr. All the spots filled back in except for the right-side of my
lower tummy. It’s obvious, that will never repair. A couple other
Diabetics said it was from my using the animal Insulins. I’ll agree
to disagree since I had been using Humalog for over 6 years
when this occurred, and still am. Now I rotate more and use the
back of my thighs and shoulder-pads for the extra injection sites
which works Fine for me.
I got the little dents in my arms first then both sides of my tummy. My Hubby and I accept most things so the one spot doesn’t bother me or him. Also it is always covered by my panties.
Just put your infusion set in a spot that you haven’t used before. Rotation is important.
Thank you so much for your response! I’m glad to hear that most of your spots filled back in, and that gives my dent hope. More importantly, it’s nice to know someone else has seen this, although I’m sorry it was you. I’ve only been diabetic for less than 2 years, and hypoglycemia was the only complication mentioned from insulin treatment. Since I’ve never been on animal insulin, I agree with you that that’s not the cause. Did anyone like your doctor ever give you an explanation for it? Do you ever see this anymore?
I’m really good about rotating sites, although I’ve been trying to leave them in as long as possible so I can hoard my supplies. I’ve been a little concerned about my job security, so supplies are being stockpiled. Now I’m just too freaked to put another set in. I have a feeling it will be a long night.
My Dr. said it was from not rotating. I’m still using the syringe because I don’t want this again. Originally by rotating, they meant every shot. With a pump, all the Insulin for 2, 3, 4, 5…days is going in the same spot. It doesn’t make any sense that putting all that Insulin in the same area is doing the tissue any favours. It starts to cause absorption problems. If a Person continually is putting insulin for days in sites that have been used over and over other times, that’s not really rotating to the fullest. Just my opinion, of course.
No, since I rotate every shot, I haven’t gotten any dents since. I would see your Dr. to make sure, since we can’t see the area.
I totally understand why you leave it in for 4 or more days. Many do the same thing. But it is not a safe thing to do. Yes, it probably will be a long night, either way. I feel for you.
I thought I’d let you know that I found an article about a Lad that is in his 30’s. He is a pumper for 8 years. His a1c’s were Good. His A1c’s however, went from a 6.5 to 9.0. His Dr. couldn’t figure out why. He even had him wear a CGM. His Dr. finally told him to take his shirt off and noticed 2 Lipoatrophic dents on his abdoman. His Dr. told him to put his infusion set into another area.
I’m starting to wonder how many Dabetics(pumpers and syringe/pen users)have Lipoatrophic sites and are not telling their Doctors. Seems like many Diabetics are not being checked for these dents by their Dr.s. Thanks for mentioning this.
I’ve also had this issue before but only once. have been T1 over 25 yrs. It looked like a huge crater just like you described in my right upper arm. I was probably about 8…was diagnosed when I was 6. It looked horrible and I was scared too…huge dent in my arm looking like it went to the bone. I hid it for years afraid for anyone to see my arm! I am on the pump now but was taking shots then. I was told by Dr’s it was from not rotating enough like was posted here prior. I still don’t know why though because I tended to take shots more in my tummy and legs then arms back then. But I had pretty skinny arms at the time too! Not sure if that made any difference in what happened or not. For me it took years to fully heal but did eventually fill in. Haven’t had any problems with it since.
I have bad dreams about this stuff, no wonder it frightened you.
I have been type 1 for 18 years with injection. Will be a new pumper in a couple of weeks. I have always rotated my injection sites. I inject in the tummy area.
Here is a tip that may help.
I assign daily areas from left to right. sunday, monday, tuesday, wednesday, thursday, friday, saturday. Wednesday is the navel area. Now, upper part of the tummy is the morning injection, mid area is the noon meals, and lower is the evening meal. Perhaps this will help with your site rotation.
A 9.0 A1c is equivalent to an average blood glucose level of 210. His meter readings didn’t tip him off that something was wrong? Anyway, I’ve bee pumping for about 11 years and have no dents.
I appreciate all of you responses. My endo can’t see me today, and so he is calling me in a prescription for Levemir and Apidra. The nurse said to try the Apidra in the pump, and if I had high numbers or further dents, to try going back on the Levemir. Since I’m scheduled to see him in a couple of weeks, he said to just wait to come in. I guess he is not that concerned about it. I still am though.
I might wind up changing sets every day for fear of leaving it in too long.
I usually only average 15-18 units per day. Do you think that makes a difference?
Mandy, here is another discussion that will remind all of us the importance of good rotating. I hope you report back with what the doctor says. Personally, since I began having problems with scar tissue and bad absorption, I change infusion sets every other day. I also keep a detailed log of exactly where I’m poking so I don’t go anywhere near a used site within a month.